Cognitive Disorders and Delirium (PDQ®)
Cognitive disorders and delirium are conditions in which the patient experiences a confused mental state and changes in behavior.
- Muscle control.
- Sleeping and waking.
Delirium occurs frequently in patients with cancer, especially in patients with advanced cancer.
Delirium usually occurs suddenly and the patient's symptoms may come and go during the day. This condition can be treated and is often temporary, even in people with advanced illness. In the last 24 to 48 hours of life, however, delirium may be permanent due to problems such as organ failure.
This summary is about cognitive disorders in adults with cancer.
Causes of Cognitive Disorders and Delirium
Cognitive disorders and delirium may be complications of cancer and cancer treatment, especially in people with advanced cancer.
In patients with cancer, cognitive disorders and delirium may be due to the direct effects that cancer has on the brain, such as the pressure of a growing tumor. Cognitive disorders and delirium may also be caused by indirect effects of cancer or its treatment, including the following:
- Organ failure.
- Electrolyte imbalances: Electrolytes are important minerals (including salt, potassium, calcium, and phosphorous) that are needed to keep the heart, kidneys, nerves, and muscles working correctly.
- Symptoms caused by the cancer but that occur apart from the local or distant spread of the tumor (paraneoplastic syndromes), such as inflammation of the brain.
- Medication side effects: Patients with cancer usually take many medications. Some drugs have side effects that include delirium and confusion. The effects of these drugs usually go away after the drug is stopped.
- Withdrawal from drugs that depress (slow down) the central nervous system (brain and spinal cord).
Risk factors for delirium include having a serious disease and having more than one disease.
Other conditions besides having cancer may place a patient at risk for developing delirium. Risk factors include the following:
- Advanced cancer or other serious illness.
- Having more than one disease.
- Older age.
- Previous mental disorder, such as dementia.
- Low levels of albumin (protein) in the blood.
- Taking medications that affect the mind or behavior.
- Taking high doses of pain medication.
Early identification of risk factors may help prevent the onset of delirium or may reduce the length of time it takes to correct it.
Effects of Cognitive Disorders and Delirium on the Patient, Family, and Health Care Providers
Cognitive disorders and delirium can be upsetting to the patient's family and caregivers.
Cognitive disorders and delirium can be upsetting to the family and caregivers, and may be dangerous to the patient if judgment is affected. These conditions can cause the patient to act unpredictably and sometimes violently. Even a quiet or calm patient can suddenly experience a change in mood or become agitated, requiring increased care. The safety of the patient, family, and caregivers is most important.
Cognitive disorders and delirium may affect physical health and communication.
Patients with cognitive disorders or delirium are more likely to fall, be incontinent (unable to control bladder and/or bowels), and become dehydrated (drink too little water to maintain health). They often require a longer hospital stay than patients without cognitive disorders or delirium.
The confused mental state of these patients may hinder their communication with family members and the health care providers. Assessment of the patient's symptoms becomes difficult and the patient may be unable to make decisions regarding care. Agitation in these patients may be mistaken as an expression of pain. Conflict can arise among the patient, family, and staff concerning the level of pain medication needed.
Diagnosis of Cognitive Disorders and Delirium
Possible signs of cognitive disorders and delirium include sudden personality changes, impaired thinking, or unusual anxiety or depression.
A patient who suddenly becomes agitated or uncooperative, experiences personality or behavior changes, has impaired thinking, decreased attention span, or intense, unusual anxiety or depression, may be experiencing cognitive disorders or delirium. Patients who develop these symptoms need to be assessed completely.
The symptoms of delirium are similar to symptoms of depression and dementia.
Early symptoms of delirium are similar to symptoms of anxiety, anger, depression, and dementia. Delirium that causes the patient to be very inactive may appear to be depression. Delirium and dementia are difficult to tell apart, since both may cause disorientation and impair memory, thinking, and judgment. Dementia may be caused by a number of medical conditions, including Alzheimer disease. Some differences in the symptoms of delirium and dementia include the following:
- Patients with delirium often go in and out of consciousness. Patients who have dementia usually remain alert.
- Delirium may occur suddenly. Dementia appears gradually and gets worse over time.
- Sleeping and waking problems are more common with delirium than with dementia.
In elderly patients who have cancer, dementia is often present along with delirium, making diagnosis difficult. The diagnosis is more likely dementia if symptoms continue after treatment for delirium is given.
In patients aged 65 or older who have survived cancer for more than 5 years, the risk for cognitive disorders and dementia is increased, apart from the risk for delirium.
Treatment of Delirium
Patient and family concerns are addressed when deciding the treatment of delirium. Deciding if, when, and how to treat a person with delirium depends on the setting, how advanced the cancer is, the wishes of the patient and family, and how the delirium symptoms are affecting the patient.
Monitoring alone may be all that is necessary for patients who are not dangerous to themselves. In other cases, symptoms may be treated or causes of the delirium may be identified and treated.
Treatment of the Symptoms of Delirium by Changing the Patient's Surroundings
Controlling the patient's surroundings may help reduce mild symptoms of delirium. The following changes may be effective:
- Putting the patient in a quiet, well-lit room with familiar objects.
- Placing a clock or calendar where the patient can see it.
- Reducing noise.
- Having family present.
- Limiting changes in caregivers.
To prevent a patient from harming himself or herself or others, physical restraints also may be necessary.
Treatment of the Causes of Delirium
The standard approach to managing delirium is to find and treat the causes. Symptoms may be treated at the same time. Identifying the causes of delirium will include a physical examination to check general signs of health, including checking for signs of disease. A medical history of the patient's past illnesses and treatments will also be taken. In a terminally ill delirious patient being cared for at home, the doctor may do a limited assessment to determine the cause or may treat just the symptoms.
Treatment may include the following:
- Stopping or reducing medications that cause delirium.
- Giving fluids into the bloodstream to correct dehydration.
- Giving drugs to correct hypercalcemia (too much calcium in the blood).
- Giving antibiotics for infections.
Treatment of the Symptoms of Delirium with Medication
Drugs called antipsychotics may be used to treat the symptoms of delirium. Drugs that sedate (calm) the patient may also be used, especially if the patient is near death. All of these drugs have side effects and the patient will be monitored closely by a doctor. The decision to use drugs that sedate the patient will be made in cooperation with family members after efforts have been made to reverse the delirium.
Delirium and Sedation
The decision to use drugs to sedate the patient who is near death and has symptoms of delirium, pain, and difficult breathing presents ethical and legal issues for both the doctor and the family. When the symptoms of delirium are not relieved with standard treatment approaches and the patient is experiencing severe distress and suffering, the doctor may discuss the option to give drugs that will sedate the patient. This decision is guided by the following principles:
- Health care professionals who have experience in palliative care make repeated assessments of the patient's response to treatments. The family is always included.
- The need to use drugs that sedate the patient is evaluated by a multidisciplinary team of health care professionals.
- Temporary sedation should be considered.
- A multidisciplinary team of health care professionals will work with the family to ensure that the family's views are assessed and understood. The family may need support from the health care team and mental health professionals while palliative sedation is used.